10 Side Effects of Antacids

Antacids are a class of drugs used to neutralize stomach acidity for the treatment of indigestion, upset stomach, or heartburn. The medication is easily available over the counter and can be taken to help manage symptoms of gastroesophageal reflux disease.

Treatment using antacids is symptomatic. Symptoms usually begin when there are excessive amounts of acids produced in the stomach. Antacids contain alkaline that help neutralize gastric acid and, therefore, reduces damage and relieves pain. Antacids that contain magnesium and aluminum work rapidly to decrease acidity in the stomach. Antacids only work on existing acid in the stomach and do not prevent the production of acid.

Antacids can be used alone or in combination with other medications that control acid production such as proton pump inhibitors and H2 blockers. However, like all other medication, antacids also have side effects if taken frequently.

Side Effect #1: Diarrhea

Diarrhea occurs when there are three or more episodes of watery, loose, and liquid stools a day. Prolonged diarrhea can result in dehydration due to fluid loss. Signs and symptoms include tachycardia, decreased urination, irritability, decreased responsiveness, and decreased skin turgor.

The commonest cause of diarrhea is due to an infection of the intestines due to a viral, bacterial, or parasitic infection. Other causes include lactose intolerance, hyperthyroidism, celiac disease, irritable bowel syndrome, and inflammatory bowel disease. Versions of antacids with magnesium have been reported to cause diarrhea.

Antacid Side Effects

Home | Privacy Policy | About Us

This site offers information designed for entertainment & educational purposes only. With any health related topic discussed on this site you should not rely on any information on this site as a substitute for professional medical diagnosis, treatment, advice, or as a substitute for, professional counseling care, advice, treatment, or diagnosis. If you have any questions or concerns about your health, you should always consult with a physician or other health-care professional.